Colorado, 2019

Tornado and Damaging Wind in Colorado, June 17, 2019

June 17, 2019 · NWS BOU · 2 events in 2 counties and zones

A tornado touched down briefly in an open field in northeast Weld County. Another thunderstorm produced a wind gust to 62 mph at the Boulder Municipal Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A tornado touched down briefly in an open field in northeast Weld County. Another thunderstorm produced a wind gust to 62 mph at the Boulder Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 17, 1:34 PM MST, 20 minutes earlier.

Area forecast discussion, Jun 17, 1:34 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
234 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Mon Jun 17 2019

Afternoon convection is underway across the mountains
and foothills with heavy rain and small hail the main threats. So
far, storms have been producing about a half inch per hour or less
rainfall rates. PW values ranging from 3/4 to an inch over the
plains. Initially the Front Range urban corridor and adjacent areas
are a bit more stable with ACARS soundings over Denver still showing
weak stable layer near 700mb due to more cloud cover from this
morning. With time, storms expected to push east over the plains
and still looking at strong to severe storms further east of the
urban corridor with better surface heating. CAPE values still
expected to push 2000 J/kg but mid level flow only 15-25kt. With
several weak impulses aloft expect another round of storms through
the evening so will carry chance pops through at least midnight.

For Tuesday, expect another cool and showery day with another round
of showers and thunderstorms in the afternoon. Precipitable water
values will remain high on Tuesday, generally around one inch so
main threat will be heavy rain. Instability is a bit weaker on
Tuesday, generally under 1000 J/kg along with weak shear profile,
so severe weather threat will be lower. Temperatures will remain
in the upper 60s and lower 70s across lower elevations. Will keep
the likely PoPs going through Tuesday given the high moisture
levels.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM MDT Mon Jun 17 2019

A shortwave trough axis will push across the area Tuesday night to
usher in drier air in northwesterly flow aloft. This will bring
gusty downslope winds to the foothills and nearby urban corridor,
keeping temperatures moderated.

A shortwave upper ridge will bring warmer and drier weather to
the area ahead of the next system dropping into the Pacific
Northwest. PWATs will be about one to two tenths drier compared to
the last two days, with values in the 0.5 inch range over the
mountains, 0.75 inch over the urban corridor and up around an inch
over the far northeastern corner of the state. Showers and weak
storms will be isolated to scattered in coverage, with gusty winds
and small hail the main impacts. Minimum temperatures will be
relatively warm overnight with a continued surface trough to the
lee of the mountains.

An upper low will travel east along the US/Canadian border
extending a trough into the Great Basin Thursday and Friday. Flow
aloft will turn flow more westerly Thursday before more
southwesterly Thursday night into Friday as a jet pushes down
across the northern Rockies. After the warm night, Thursdays
temperatures will likely be the warmest, with readings in the low
80s over the plains, and in the upper 50s to lower 70s over the
high country. Lift from the jet and low level moisture moving
north from the southern Great Plains into the surface lee low will
bring a higher chance for thunderstorms, especially near the
northern border. High values of shear will allow some of these
storms to have the chance to become severe each afternoon and
evening. Friday night, a cold front will drop south across the
area.

The upper trough will slowly transition across the forecast area
this weekend with cooler temperatures and daily showers and
thunderstorms, keeping our area green well into the month of June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 230 PM MDT Mon Jun 17 2019

Expect first round of showers and storms to move across the
terminals between 21-23z with heavy rain, small hail and gusty
winds. Could see ILS approaches with the stronger storms. With
multiple disturbances may see another round of storms this
evening. Expect a repeat performance of stratus and patchy fog
later tonight as additional pushes back west from the evening
convection. More storms expected on Tuesday afternoon with rather
deep moisture in place but stability will be more marginal.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Jun 17, 9:42 AM MST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Mon Jun 17 2019

COZ030>051-181645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Mon Jun 17 2019

...Severe thunderstorms possible over the Northeast plains of
Colorado this afternoon and evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the mountains and
foothills around the noon hour, and then spread eastward across
the Interstate 25 corridor and adjacent areas between 1 and 3 pm.
Storms will then move across the rest of the northeast plains
through late afternoon and evening.

There will be a slight risk of severe thunderstorms over the
northeast plains this afternoon and evening. Large hail up to 2
inches, heavy rain and damaging wind in excess of 60 mph will be
the main threats. The greatest severe threat will be along and
east of a line from around Greeley to Byers to Monument. Locally
heavy rainfall could produce urban and small stream flooding as
well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be another convective day but with weaker
thunderstorms expected due to cooler temperatures. The storms will
have the potential to produce gusty winds, small hail, but more
are expected to produce heavy rainfall. The threat of flooding
looks lower however due to weaker storms.

Wednesday will be warmer and drier, with Thursday and Friday
seeing a return to more convection especially near the northern
state border. For this weekend, a continued pattern of diurnal
thunderstorms each day will occur with temperatures below normal
under the influence of an upper trough pushing into the region.
There will be a risk of severe storms as the jet ahead of the
trough spreads over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm this afternoon across
the northeast plains of Colorado, especially east of the
Interstate 25 corridor.

The radar

The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Boulder

When
June 17, 1:54 PM MST
Where
Boulder County, 0.87 mi NW of Boulder Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.040, -105.230

Tornado, Weld

When
June 17, 4:03 PM MST to 4:04 PM MST
Where
Weld County, 2.71 mi WSW of Buckingham
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.610, -104.020

A tornado touched down briefly in an open field, no damage was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823281, 823280.